Should juvederm cause this type of bruising? (Photo)

I had juvaderm for nasolabial folds and wrinkles around lips. I had the filler on Wednesday. I was very swollen and lightly bruised by the afternoon. However, since then, the bruising has gotten worse and is now a very dark red/purple. I went for a follow up and the dr. Said that this was normal. I look like a domestic violence victim. Is there anything I can do to speed the healing process? And is this type of bruising truly normal?

Doctor Answers 9

Brusing after Juvederm

There is always a risk of bruising with any kind of injections.  You can apply ice for the first  24-48 hours which will help with the swelling.  Bruising and swelling take about 1-2 weeks to subside.  


Toronto Plastic Surgeon
4.9 out of 5 stars 425 reviews

Juvederm causing deep bruising

Juvederm can cause deep bruising and this depends on whether you have inherent bleeding tendencies. Your injector could have done a perfect job but he can't control this element. This is perhaps one of the single most uncontrollable element that can determine the subtleties in your outcome from any procedure.

Philip Young, MD
Bellevue Facial Plastic Surgeon
3.9 out of 5 stars 64 reviews

Micro-cannulas

I have switched from using sharp needles to blunt micro-cannulas to treat the nasolabial folds because of countless patients with your same complaint. I have found that the procedure is less painful, recovery is faster, and bruising is less. 

Needles are still more commonly used and come with the packaging. Your level of bruising seems appropriate at this stage and I want to reassure you that it will eventually resolve.

Best of luck!

- Dr. Bryson Richards

Bruising with juvederm

There is always the potential of bruising with injections. Some of this I believe is technique and who injected you.
Good Luck

Stephen M. Davis, MD, FACS
Green Hills Plastic Surgery

Bruising with juvederm

Any injection into the skin can cause a bruise.  There are many vessels under the skin, and if the needle hits it, you will get a bruise.  Sometimes you will be bruise free, other times not.  It is not from poor technique.  If you have taken of the many medications or vitamins which can thin the blood you will be at higher risk of getting a bruise.  If you are prone to bruises, it is good to ice both before and after any future injections.     

John J. Martin, Jr., MD
Coral Gables Oculoplastic Surgeon
5.0 out of 5 stars 25 reviews

Bruising associated with Juverderm

I agree with the other answers from Dr. Green and Dr. Echavez in that any dermal filler injections may cause bruising and that the use of ice and Arnica may help to speed up its resolution. However, I would just like to add that the use of a cannula instead of a needle significantly reduces the chance of any bruising.
Always consult a qualified and experienced practitioner when seeking out such treatments. It is not as risk free as the media may make out. Aseptic technique, genuine products and experience are the most important factors in achieving a good result.

Mark Hudson-Peacock, MBBCh, FRCP
London Dermatologist
5.0 out of 5 stars 1 review

Bruising from Juvederm

Juvederm is a great product but unfortunately any localized injection can cause bruising.  The best way to prevent bruising is to avoid any blood thinners or vitamins or supplements for at least one week before the injections.  I would now recommend taking Arnica forte at least twice a day to help the bruising to go away faster. For the best cosmetic results please consult a board certified dermatologist with a great deal of experience with facial cosmetic injections.

Bruising after Juvederm

I would not say that bruising after a Juvederm injection is normal, but it is possible, as it is with any injectable filler.  Using ice packs on and off may help with the bruising and some people feel that Arnica may help.  Unfortunately, the real cure is just time to allow the bruising to resolve.  

Michael I. Echavez, MD
San Francisco Facial Plastic Surgeon
4.5 out of 5 stars 18 reviews

Is my doctor planning to address my asymmetrical breasts?

It is not the Juvederm but either a poor injection techniques or where you taking aspirin, vitamins, supplements or any blood thinning meds? Bet you were or are. STOP them unless it is life saving meds. But either way after a few weeks this will settle.. Use warm compresses now... 

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.